Aa
A
A
A
Close
Heart Disease Community
20k Members
Avatar universal

plavix action on long term therapy

I had 3 medicated stents implanted a year ago and was prescribed 75mg of Plavix for the same period. I have asked my doctor if I could stop and he told me that it may collapse the stents. Is it true? Recently I developed excessive gas and uncontrolled flatulence which subsided when I stopped taking Plavix for 9 days to take a colonoscopy so I would like to stop taking this pill.

BP
4 Responses
367994 tn?1304957193
Aspirin and Plavix (dual therapy) is recommended up to about a year after a stent(s) implant to help prevent any clots from forming at the site of the implant.  Circumstances may exist that continued plavix medication may be prescribed for longer periods of time.

Structual collapse of a stent would indicate an improper size or defect.  I discontinued plavix after year, and I have never heard of plavix associated with a collapsed stent!  There may be a misunderstanding.
Avatar universal
I agree with Kenkeith.  My husband only had to take his for one year after stenting.  I've also never heard of a stent collapsing if not on the Plavix, it's used to prevent blood clots after stenting which has nothing to do with the stent collapsing.
Avatar universal
First it was recommended to take plavix for three months, then six, then twelve and more recently 18months to two years. There are some cardiologists who argue it should be taken for life. Why? because some patients have developed clots in drug eluting stents when plavix has been stopped, even after a year. Some people seem more prone to this than others and the reasons have yet to be identified. I think it's just a choice of words problem here, collapse is being used as in failing to perform its intended task.
1 Comments
I am so confused!!!  I had three stents (drug eluting) a year ago.  Since then I have been on Plavix and low dose aspirin.  I have never had a b/p problem or a heart issue before my blockages were discovered.  I keep reading all this information about how long to take the Plavix.  There are so many studies and each has a different recommendation.  My cardiologist said that I can discontinue.  It is sounding to me that it is a gamble any direction you go.  In this one year I have had what I think is severe hair loss and change in texture and my nails are now showing problems.  It is systemic and could be caused by the Plavix.  Of course, heart health trumps hair loss.  I keep my cholesterol levels at a decent level with atorvastatin and my blood sugar levels at pre diabetic levels with metphormin.  Bottom line, I want to have peace about stopping the plavix.  I know that there is a complete picture that your cardiologist has to consider with these recommendations, but I am seeking more information so that I can be an informed patient and participating in that decision to discontinue.  
367994 tn?1304957193
Obviously, there was minunderstanding regarding the word collapse!.  And plavix use prior to a DES implant has been a subject of indesiveness and uncertainty since the introduction of drug eluding stents....subject of many threads on this forum.  "Why" longer term therapy has been asked?

There has been a recent study designed to evaluate the relationship between clopidogrel (plavix) use and long-term rates of cardiac death or MI after DES implantation.

".....stopped taking clopidogrel and were followed up for an additional 12 months. At 18-month follow-up, there was no difference between patients with a drug-eluting or bare-metal stent in cumulative rates of death or myocardial infarction (MI). However, after clopidogrel discontinuation patients receiving drug-eluting vs bare-metal stents experienced higher rates of death and MI (4.9% vs 1.3%, respectively). These results have created uncertainty regarding the minimal necessary duration of antiplatelet therapy after drug-eluting stent implantation. Also, there remains widespread uncertainty regarding the risk of clinical events after the discontinuation of clopidogrel, particularly after DES implantation.

This risk or any risk associated with plavix needs to be evaluated for  excessive bleeding, etc. (for some individuals that is a serious consideration) vs. a risk for an MI.  Apparently, OP experiences other problems believed to be associated with plavix and that should also be a consideration for him.  I discontinued plavix after a year or so and my wallet is happy.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.